Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Springfield, MO

April 24, 2002Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2002, 3:26 PM CDT for Shannon County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 3:26 PM CDT (20:26 UTC)
Expired
Apr 24, 2002, 4:00 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The St Louis radar (KLSX), 184 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 3:45 PM CDTHail 1Winona, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 464 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
464 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 242026
SVRSGF
MOC203-242100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 400 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR EMINENCE...OR 32 MILES SOUTHEAST OF HOUSTON...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WINONA BY 330 PM CDT.

THE TOWNS OF WEST EMINENCE AND ALLEY SPRING ARE ALSO IN THE PATH OF
THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.


1.25 INCH HAIL WAS REPORTED WITH THIS STORM NEAR SUMMERSVILLE.


LAT...LON 3723 9144 3706 9151 3690 9096 3712 9090

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:00 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 24, 3:00 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED APR 24 2002

PRIMARY FORECAST CHALLENGE IS TIMING OF RETURN FLOW AND CHANCES FOR
RAIN THURSDAY NIGHT INTO FRIDAY.

WINDS TONIGHT WILL ABATE RAPIDLY AFTER MIDNIGHT...ALLOWING FOR GOOD
RADIATIONAL COOLING AND PATCHY FROST. TEMPS SHOULD STAY IN UPPER 30S
IN MOST SPOTS SO WIDESPREAD KILLING FROST UNLIKELY THOUGH.

VIGOROUS SHORTWAVE OVER NEW MEXICO BY 00Z SATURDAY SHOULD ALLOW FOR
RAPID RETURN OF MOISTURE FRIDAY. THINK ONSET OF PRECIP WILL BE
DELAYED UNTIL SOMETIME DURING THE DAY FRIDAY...AS SHOWN BY ETA PROG.
AVN LIKELY BRINGING IN PRECIP TOO EARLY THURSDAY NIGHT. DRY AIRMASS
IN PLACE SHOULD LIMIT DEEP MOISTURE RETURN UNTIL SHORTWAVE DRAWS
CLOSER ON FRIDAY. SATURDAY LOOKS TO BE RELATIVELY WARM WITH STRONG
SOUTHWEST FLOW AHEAD OF SURFACE LOW TO THE NORTH. CHANCES FOR PRECIP
CONTINUE SATURDAY WITH TRAILING COLD FRONT.

EXTENDED FORECAST CONTINUES TO BE VERY UNCERTAIN...AS SURFACE FRONT
LIKELY TO STALL NEAR OR WITHIN CWA...SO CONTINUED CHANCES FOR
THUNDER LOOK JUSTIFIED.

ISC GRIDS ARE OUT.

.MO...NONE.
.KS...NONE.

BROWNING

In the hours before

Special weather statement, Apr 24, 12:47 PM CDT, 2 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT WED APR 24 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL
MISSOURI THIS AFTERNOON...

* HAZARDOUS WEATHER THREAT(S)...

  LARGE HAIL

* THREAT AREAS AND TIMING...

  EAST OF A LINE FROM OSAGE BEACH...TO SPRINGFIELD...TO BRANSON THIS
  AFTERNOON

* DISCUSSION...

  A POWERFUL COLD FRONT WILL PUSH INTO A WARM AND HUMID AIRMASS IN
  PLACE OVER SOUTHERN MISSOURI THIS AFTERNOON. A WARM LAYER OF AIR
  ABOUT 6000 FEET ABOVE THE SURFACE WILL ACT AS A CAP ON
  THUNDERSTORM DEVELOPMENT HOWEVER...AND ONLY ISOLATED STORMS ARE
  EXPECTED.

* SPOTTER ACTIVATION OUTLOOK...

  DUE TO THE LIMIT THREAT OF SEVERE WEATHER...SPOTTER ACTIVATION IS
  NOT EXPECTED THIS AFTERNOON.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Apr 24, 2:38 PM CDT, 48 minutes before
MOZ058-070-071-082-083-092-096>098-105-106-250100-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 147...IN
EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

DENT...DOUGLAS...HOWELL...MARIES...OREGON...OZARK...PHELPS...
PULASKI...SHANNON...TEXAS AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...FORT LEONARD WOOD...
HOUSTON...ROLLA AND WEST PLAINS.
Local storm report, Apr 24, 2:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    SALEM                     MO   1.75 INCH HAIL
04/24/02   DENT                           REPORTED BY MEDIA.
Local storm report, Apr 24, 3:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    5 W SUMMERSVILLE          MO   1.25 INCH HAIL
04/24/02   TEXAS                          EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          PUBLIC. HAD TO STOP OFF
                                          MAIN HIGHWAY DUE TO THE
                                          INTENSITY OF THE HAIL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:23 PM CDTSevere Thunderstorm WarningSGFTexas, Wright37 min
Apr 23, 10:00 PM CDTSevere Thunderstorm WarningSGFShannon, Texas60 min
Apr 24, 2:22 AM CDTSevere Thunderstorm WarningSGFTexas38 min
Apr 24, 3:03 AM CDTSevere Thunderstorm WarningSGFShannon, Texas57 min
Apr 24, 2:37 PM CDTSevere Thunderstorm WarningSGFDent38 min
Apr 24, 2:39 PM CDTSevere Thunderstorm WarningSGFShannon, Texas51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.